Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 5, NWS Tucson, AZ

July 22, 2012Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jul 22, 2012, 1:30 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2012, 1:30 PM MST (20:30 UTC)
Expired
Jul 22, 2012, 4:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WWUS75 KTWC 222030
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN JUL 22 2012

...STRONG THUNDERSTORMS GENERATING BLOWING DUST...

AZZ502-504-505-222300-
/O.NEW.KTWC.DS.W.0005.120722T2030Z-120722T2300Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITY OF...PICACHO PEAK STATE PARK
130 PM MST SUN JUL 22 2012

...DUST STORM WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON.

* TIMING...STRONG THUNDERSTORMS WILL SPREAD INTO NORTHERN PIMA AND
  SOUTHEAST PINAL COUNTY THROUGH 4 PM.

* WINDS...MAIN OUTFLOW WINDS OF 30 TO 40 MPH WITH LOCAL GUSTS TO
  60 MPH POSSIBLE NEAR SEVERE THUNDERSTORMS.

* VISIBILITY...BELOW ONE QUARTER OF A MILE AT TIMES.

* IMPACTS...VISIBILITIES WILL DROP RAPIDLY AND MAY BE NEAR ZERO
  AT TIMES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS DUST STORM.

&&

$$

MEYER
2 follow-up statements
258 
WWUS75 KTWC 222118
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST SUN JUL 22 2012

...STRONG THUNDERSTORMS GENERATING BLOWING DUST...

AZZ504-222230-
/O.CAN.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/
TUCSON METRO AREA-
218 PM MST SUN JUL 22 2012

...DUST STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE DUST
STORM WARNING. 

THE AREA OF BLOWING DUST HAD SHIFTED NORTHWEST OUT OF FAR NORTHERN
PIMA COUNTY.

$$

AZZ502-505-222300-
/O.CON.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITY OF...PICACHO PEAK STATE PARK
218 PM MST SUN JUL 22 2012

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

A DUST STORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON. 

* TIMING...STRONG THUNDERSTORMS WILL SPREAD INTO SOUTHERN PINAL
  COUNTY THROUGH 4 PM.

* WINDS...MAIN OUTFLOW WINDS OF 30 TO 40 MPH WITH LOCAL GUSTS 
  TO 60 MPH POSSIBLE NEAR SEVERE THUNDERSTORMS. 

* VISIBILITY...BELOW ONE QUARTER OF A MILE AT TIMES.

* IMPACTS...VISIBILITIES WILL DROP RAPIDLY AND MAY BE NEAR ZERO AT
  TIMES INCLUDING AREAS AROUND INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE
VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS
AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS DUST STORM.

&&

$$

MEYER
884 
WWUS75 KTWC 222252
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST SUN JUL 22 2012

AZZ502-505-230000-
/O.EXP.KTWC.DS.W.0005.000000T0000Z-120722T2300Z/
TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITY OF...PICACHO PEAK STATE PARK
352 PM MST SUN JUL 22 2012

...DUST STORM WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

THE DUST STORM WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON. 

AT 350 PM MST THE AREAS OF DUST GENERATED BY STRONG THUNDERSTORM
ACTIVITY HAD MOVED NORTH AND OUT OF SOUTHERN PINAL COUNTY.

$$

MEYER

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 22, 9:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 9:00 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST SUN JUL 22 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THIS WEEK. SOME THUNDERSTORMS WILL
GENERATE HEAVY RAINFALL.

&&

.DISCUSSION...EVEN WETTER THIS MORNING WITH PRECIPITABLE WATER
VALUES NEAR 1.7 (ABOUT 150 PERCENT OF NORMAL) AND SURFACE DEWPTS IN
THE 60S. MORE DEBRIS CLOUD HANGING ON THIS MORNING SO MOST LOCATIONS
WILL TAKE LONGER TO SEE DIRECT HEATING THAN YESTERDAY. ALSO...MID
LEVELS HAVE WARMED A LITTLE WITH H5 COMING IN AT -5 C ON THE 12Z
KTWC SOUNDING. DECENT EASTERLY TO SOUTHEASTERLY FLOW ARGUES WE
SHOULD REFRESH ATMOSPHERE AND GET RID OF REMAINING DEBRIS CLOUD
PRETTY QUICKLY OVER THE NEXT 2 HOURS WITH PLENTY OF SOLAR INSOLATION
BY 11 AM OR SO. BEST GUESS IS WEAK IMPULSE ROTATING OUT OF NORTHERN
SONORA SHOULD HELP OVERCOME MODEST WARMING IN MID LEVELS BY NOON FOR
ANOTHER BUSY AFTERNOON AND EARLY EVENING...ALTHOUGH THE NAM12 ISN'T
HANDLING THE FIRST FEW HOURS VERY WELL. WE'LL LET THE HEAVY MONSOON
FORECAST STAND TODAY WITH LOCALLY HEAVY RAIN AND WET MICROBURSTS A
CONCERN.

&&

.PREV DISCUSSION...BROAD UPPER RIDGE CENTERED OVER THE CENTRAL CONUS
WILL PROVIDE DEEP GENERALLY SELY FLOW ACROSS SE AZ THRU TUE. SERIES
OF IMPULSES MOVING NWWD ACROSS THE AREA IN COMBINATION WITH AMPLE
MOISTURE WILL PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS/TSTMS. PRECIP CHANCES TO DECREASE SOMEWHAT WED-THUR AS UPPER
HIGH BECOMES CENTERED OVER SRN NEVADA/SRN UTAH. HOWEVER...STILL
ENOUGH MOISTURE FOR CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON
WITH LESSER CHANCES OF PRECIP ACROSS WRN SECTIONS. THEREAFTER...
SCATTERED SHOWERS/TSTMS TO RETURN TO MUCH OF SE AZ BY SAT AS UPPER
HIGH BECOMES CENTERED AGAIN OVER THE CENTRAL CONUS. HIGH TEMPS TO
AVERAGE A FEW DEGS BELOW CLIMO MUCH OF THIS WEEK.

&&

.AVIATION...SCT-NMRS TSRA/SHRA THRU THIS EVENING THEN ISOLD
-TSRA/-SHRA 06Z-12Z MONDAY. WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU MONDAY MORNING OR 23/15Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER/BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:36 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
936 AM MST SUN JUL 22 2012

AZZ501>515-231645-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
936 AM MST SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 22, 9:57 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
957 AM MST SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 NNW SAHUARITA         31.99N 110.97W
07/21/2012                   PIMA               AZ   BROADCAST MEDIA

            TREE DOWNED...TIME ESTIMATED FROM RADAR

0231 PM     TSTM WND DMG     3 ESE TUCSON            32.23N 110.90W
07/21/2012                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL 4 INCH TREE LIMBS DOWN

0235 PM     TSTM WND DMG     4 SE CATALINA FOOTHILLS 32.26N 110.84W
07/21/2012                   PIMA               AZ   BROADCAST MEDIA

            E SHORELINE DRIVE AND N SABINO CANYON ROAD...TIME
            ESTIMATED FROM RADAR

&&

EVENT NUMBER TWC1200035 TWC1200036 TWC1200037

KD
Special weather statement, Jul 22, 11:44 AM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SUN JUL 22 2012

AZZ503-507-513-221915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1144 AM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 1215 PM MST...

AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SONOITA...MOVING NORTH AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN SANTA CRUZ COUNTY.

LAT...LON 3173 11078 3173 11051 3164 11051 3162 11073
TIME...MOT...LOC 1844Z 165DEG 6KT 3170 11065

MEYER
Special weather statement, Jul 22, 12:27 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST SUN JUL 22 2012

AZZ505-506-222015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1227 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 115 PM
MST...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTHWEST OF ORACLE...OR 22 MILES
SOUTHEAST OF FLORENCE...MOVING NORTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3289 11131 3309 11098 3274 11087 3268 11107
TIME...MOT...LOC 1926Z 156DEG 6KT 3280 11101

MEYER
Special weather statement, Jul 22, 12:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST SUN JUL 22 2012

AZZ504-222030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1240 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM
MST...

AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAHUARITA...OR 9 MILES NORTHEAST OF GREEN
VALLEY...MOVING NORTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA AND SAN XAVIER.

LAT...LON 3210 11118 3213 11071 3191 11077 3183 11096
TIME...MOT...LOC 1940Z 153DEG 6KT 3195 11091

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 21, 6:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 22, 11:44 AM MSTSpecial Weather StatementTWCSanta Cruz31 min
Jul 22, 12:27 PM MSTSpecial Weather StatementTWCPinal48 min
Jul 22, 12:40 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 22, 12:52 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 22, 1:15 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 22, 1:36 PM MSTSpecial Weather StatementTWC39 min
Jul 22, 1:56 PM MSTFlash Flood WarningTWCPima92 min
Jul 22, 2:39 PM MSTSevere Thunderstorm WarningTWCPima51 min

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.